Montana, 2007

Hail in Montana, May 2, 2007

May 2, 2007 · NWS TFX · 1 event in 1 county or zone

Low pressure system moving across the region triggered numerous showers and thunderstorms. One storm reached severe limits over southeast Toole county with marble to penny sized hail accumulating 4 inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low pressure system moving across the region triggered numerous showers and thunderstorms. One storm reached severe limits over southeast Toole county with marble to penny sized hail accumulating 4 inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 2, 1:58 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 2, 1:58 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT WED MAY 2 2007

.DISCUSSION...
TONIGHT...STRONG SURFACE LOW OVER CENTRAL MONTANA WILL CONTINUE TO
MOVE SLOWLY TO THE NORTHEAST. MAIN CONCERN TONIGHT WILL BE
THUNDERSTORMS. A FEW OF THESE WILL HAVE VERY STRONG WINDS AND
POSSIBLY SOME SMALL HAIL ASSOCIATED WITH THEM. AS THE COLD FRONT
MOVES THROUGH THE AREA PRECIPITATION WILL BECOME MORE WIDESPREAD
TONIGHT AND THURSDAY. SNOW LEVELS WILL FALL THROUGH THE NIGHT AND
FRIDAY NIGHT. EXPECT SOME SNOW ABOVE 6000 FEET TONIGHT LOWERING TO
AROUND 5000 FEET THURSDAY NIGHT AND EARLY FRIDAY MORNING. VALLEYS
COULD SEE AN INCH OR TWO FRIDAY MORNING. TEMPERATURES WILL BE
COOLER THURSDAY AND FRIDAY. UPPER LEVEL TROUGH TO FINALLY MOVE
THROUGH ON FRIDAY WITH CLOUDS AND PRECIPITATION DECREASING THROUGH
THE DAY.

FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...STILL LOOKS LIKE A RATHER
UNSETTLED PERIOD. WE WILL BE DEALING WITH AN UPPER TROUGH OVER THE
WESTERN U.S. AT LEAST THROUGH THE WEEKEND. MODELS ARE IN
DISAGREEMENT ON JUST HOW FAST IT WILL MOVE EAST OF THE LOCAL
FORECAST AREA. THINK THE GFS MODEL IS TOO FAST IN HAVING THE UPPER
TROUGH EAST OF THE FORECAST AREA BY LATE SATURDAY. IN LINE WITH THIS
HAVE RAISED SOME POPS AND HAVE AT LEAST SLIGHT CHANCE POPS THROUGH
MONDAY. EXPECT SW FLOW ALOFT INTO THE MIDDLE PART OF NEXT WEEK. A
TOUGH CALL AS THERE COULD BE ENOUGH LOW LEVEL DOWNSLOPE TO HELP KEEP
THE PLAINS DRY BUT CONSIDERING THE TIME OF YEAR AND THE THREAT OF
WEAK SHORTWAVES EMBEDDED IN THE SW FLOW WILL GO WITH SLIGHT CHANCE
POPS FROM TUE NIGHT ON. BLANK

&&

.AVIATION...
UPDATED 1802Z.
A MOIST AND UNSTABLE SOUTHWEST FLOW WILL CONTINUE THROUGH THE NEXT
24 HOURS. PARTLY TO MOSTLY SUNNY SKIES WILL BECOME MOSTLY CLOUDY AS
CONVECTION INCREASES THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AFTER 21Z. LOCAL MVFR CONDITIONS WILL
EXIST IN AND NEAR THUNDERSTORMS WHILE VFR CONDITIONS PREVAIL
ELSEWHERE. THUNDERSTORMS ARE EXPECT TO DECREASE AFTER 03Z.
WIDESPREAD RAIN WILL DEVELOP AFTER MIDNIGHT OVER SOUTHWEST MONTANA.
THIS RAIN WILL SPREAD NORTH ACROSS NORTH CENTRAL MONTANA BY THURSDAY
MORNING. CEILING WILL DROP BELOW 3000 FEET IN THE RAIN. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  50  36  53 /  50 100  40  20
CTB  42  52  35  51 /  40  90  40  30
HLN  45  53  32  53 /  70  90  30  30
BZN  43  50  34  52 /  60  90  40  30
WEY  36  41  28  41 /  50  70  50  40
DLN  40  47  31  50 /  70  80  20  20
HVR  49  59  41  56 /  50 100  60  30
LWT  46  51  34  50 /  50  90  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CAMP
LONG TERM...BLANK
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 2, 3:44 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 AM MDT WED MAY 2 2007

MTZ008>015-044>055-031045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
444 AM MDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 2, 1:34 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TSTM WND GST     10 SW CASCADE           47.17N 111.85W
05/02/2007  M47 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            47 MPH PEAK WIND GUST AT THE DEARBORN DOT SENSOR.

&&

BRUSDA
Local storm report, May 2, 3:06 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT WED MAY 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     3 SW GREAT FALLS        47.47N 111.34W
05/02/2007  M49 MPH          CASCADE            MT   OFFICIAL NWS OBS

            49 MPH PEAK WIND GUST AT THE GREAT FALLS AIRPORT.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 97 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Toole

When
May 2, 3:10 PM MST to 3:15 PM MST
Where
Toole County, 9.68 mi S of Galata
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
48.330, -111.350

Two farmers independently reported 4 inches of marble to penny sized soft hail around 10 miles south of Galata in southeast Toole county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21086.